Alert archive / Illinois / Wind Chill Advisories in 2021

Wind Chill Advisory 1, NWS Paducah, KY

February 13, 202116 counties in Illinois; 4 counties in Indiana; 9 counties in Missouri

NWS Paducah, KY issued this wind chill advisory at Feb 13, 2021, 12:55 PM CST for 16 counties in Illinois; 4 counties in Indiana; 9 counties in Missouri. It took effect at Feb 14, 2021, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 12:55 PM CST (18:55 UTC)
In effect from
Feb 14, 2021, 12:00 AM CST
Expired
Feb 14, 2021, 12:00 PM CST
In force
12 hr
Issued by
NWS Paducah, KY
All 29 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Perry County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Vanderburgh County, IN, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS43 KPAH 131855
WSWPAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Paducah KY
1255 PM CST Sat Feb 13 2021

ILZ075>078-080>089-092-093-INZ081-082-085-086-MOZ076-086-087-100-
107>111-140900-
/O.NEW.KPAH.WC.Y.0001.210214T0600Z-210214T1800Z/
/O.CON.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Alexander-
Pulaski-Gibson-Pike-Posey-Vanderburgh-Perry MO-Bollinger-
Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Cairo, Mound City, Fort Branch, Petersburg, 
Poseyville, Evansville, Perryville, Marble Hill, Cape Girardeau, 
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
and Sikeston
1255 PM CST Sat Feb 13 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SUNDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH LATE MONDAY NIGHT...

* WHAT...For the Wind Chill Advisory, very cold wind chills
  expected. Wind chills as low as 15 below zero. For the Winter
  Storm Watch, moderate to locally heavy snow possible. Total 
  snow accumulations of up to 4 inches or more.

* WHERE...Portions of southwest Indiana, southeast Missouri and 
  southern Illinois.

* WHEN...For the Wind Chill Advisory, from midnight tonight to 
  noon CST Sunday. For the Winter Storm Watch, from Sunday 
  evening through late Monday night.

* IMPACTS...The concern for hazardous travel conditions 
  continues to increase. The morning and evening commute could 
  be impacted on Monday.

* ADDITIONAL DETAILS...North winds 10 to 15 mph with gusts to 20
  mph will likely cause blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling. Frostbite can happen quickly. Plan
accordingly.

Monitor the latest forecasts for updates on this situation. 

&&

$$

ILZ090-091-094-INZ087-088-KYZ001>022-MOZ112-114-140900-
/O.CON.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
Pope-Hardin-Massac-Warrick-Spencer-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-
Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-
Daviess-McLean-Muhlenberg-Todd-Mississippi-New Madrid-
Including the cities of Golconda, Elizabethtown, Metropolis, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Charleston, 
and New Madrid
1255 PM CST Sat Feb 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH LATE MONDAY NIGHT...

* WHAT...Moderate to locally heavy snow possible. Total snow 
  accumulations of 4 or more inches possible.

* WHERE...Portions of southwest Indiana, southeast Missouri, 
  western Kentucky, and southern Illinois.

* WHEN...From Sunday night through late Monday night.

* IMPACTS...The concern for hazardous travel conditions 
  continues to increase. The morning and evening commute could 
  be impacted on Monday.

* ADDITIONAL DETAILS...Very cold wind chill temperatures are 
  also forecast. North winds 10 to 15 mph with gusts to 20 mph 
  will likely cause blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

CN
1 follow-up statement
027 
WWUS43 KPAH 140900
WSWPAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Paducah KY
300 AM CST Sun Feb 14 2021

ILZ075>078-080>089-092-093-INZ081-082-085-086-MOZ076-086-087-100-
107>111-142100-
/O.UPG.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
/O.NEW.KPAH.WS.W.0002.210215T0000Z-210216T1200Z/
/O.CON.KPAH.WC.Y.0001.000000T0000Z-210214T1800Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Alexander-
Pulaski-Gibson-Pike-Posey-Vanderburgh-Perry MO-Bollinger-
Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Cairo, Mound City, Fort Branch, Petersburg, 
Poseyville, Evansville, Perryville, Marble Hill, Cape Girardeau, 
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
and Sikeston
300 AM CST Sun Feb 14 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST TUESDAY...

* WHAT...For the Wind Chill Advisory, dangerously cold wind chills
  will continue this morning. Wind chills as low as 15 below zero.
  For the Winter Storm Warning, heavy snow expected. Total snow
  accumulations of 3 to locally 6 inches.

* WHERE...Portions of southwest Indiana, southeast Missouri, and 
  southern Illinois.

* WHEN...For the Wind Chill Advisory, until noon CST today. For 
  the Winter Storm Warning, from 6 PM this evening to 6 AM CST 
  Tuesday. 

* IMPACTS...Travel conditions will become dangerous tonight and 
  Monday. Commutes Monday morning, Monday evening, and Tuesday 
  morning will be impacted.

* ADDITIONAL DETAILS...North winds 10 to 15 mph with gusts to 20
  mph will likely cause blowing and drifting of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Frostbite can happen quickly.

&&

$$

ILZ090-091-094-INZ087-088-KYZ001>022-MOZ112-114-142100-
/O.UPG.KPAH.WS.A.0002.210215T0000Z-210216T1200Z/
/O.NEW.KPAH.WS.W.0002.210215T0000Z-210216T1200Z/
Pope-Hardin-Massac-Warrick-Spencer-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-
Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-
Daviess-McLean-Muhlenberg-Todd-Mississippi-New Madrid-
Including the cities of Golconda, Elizabethtown, Metropolis, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Charleston, 
and New Madrid
300 AM CST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to
  locally 9 inches. Precipitation may start as sleet in the 
  Hopkinsville area tonight.

* WHERE...Portions of southwest Indiana, western Kentucky, far
  southeast Missouri, and far southeast Illinois.

* WHEN...From 6 PM this evening to 6 AM CST Tuesday.

* IMPACTS...Travel conditions will become dangerous tonight and 
  Monday. Commutes Monday morning, Monday evening, and Tuesday 
  morning will be impacted.

* ADDITIONAL DETAILS...North winds 10 to 15 mph with gusts to 20
  mph will likely cause blowing and drifting of snow. Very cold
  wind chill temperatures are also forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

RJP

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind chill advisory went out at Feb 13, 11:22 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 13, 11:22 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1122 AM CST Sat Feb 13 2021

.UPDATE...
Updated aviation discussion for 18Z TAFs.

&&

.SHORT TERM...(Today through Monday night)
Issued at 345 AM CST Sat Feb 13 2021

The primary concerns in the short term include the bitterly cold
Arctic air and wind chills in addition to the likelihood for
accumulating snow and associated impacts Sunday night into Monday
night. Forecast confidence is higher than average with relatively
good model agreement.

Most of today and Sunday will be dominated by overcast conditions
and cold temperatures. Some locations have experienced scattered
flurries and/or freezing drizzle (mainly southeast) overnight,
and this may continue through the early morning hours before most
of the very light precipitation comes to an end. Impacts should
be minimal, but we can't rule out some localized slick spots
developing as a result of the light precipitation.

The main focus is the winter storm forecast for Sunday night into
Monday night as energy currently arriving along the Pacific Coast
digs into the southern Plains over the weekend before ejecting
northeast into the Ohio and Tennessee Valleys on Monday. With
sub-freezing temperatures through the depth of the troposphere,
this will set the stage for precipitation almost entirely in the
form of snow, which seems to be a rarity for this area. There may
be a brief mix with sleet near Hopkinsville, but even that area is
looking more like a nearly all snow event. Will maintain the
Winter Storm Watch from Sunday night through Monday night.

The precipitation will largely be divided into two rounds. The
first should arrive Sunday night, followed by a relative lull
Monday morning, then a second heavier band of snow by Monday
afternoon and evening. That second round has the potential to
produce snowfall rates of 1 inch per hour at times. And with gusty
north winds, blowing and drifting of snow will create hazardous
travel conditions. With storm total QPF forecast to range from
one third to three quarters of an inch (northwest to southeast)
even with snow-to-liquid ratios of 10 to 1, well you get the idea.
At this point, we believe it is likely that most of the area will
pick up 3 or 4 inches of snow, and substantially higher totals
are possible in some locations. That's appearing to be more
possible in our Kentucky counties where overall QPF is higher. All
that said, we're still 48 to 60 hours from when the heaviest snow
is forecast, and forecast adjustments are inevitable between now
and then.

An anomalously cold Arctic air mass will also remain entrenched
across the region, keeping temperatures below freezing through
the short term. Highs in the teens into the 20s are expected
through Sunday, with highs remaining in the teens across most of
the area on Monday. Lows in the single digits and teens the next
couple nights are forecast to range from 0 to 10 by Monday night.
Wind chill values are also forecast to dip below zero across most
of the area each morning from Sunday through Tuesday. In some of
our northern and western reaches, they'll teeter on Wind Chill
Advisory criteria and remain largely below zero for a couple of
days.

.LONG TERM...(Tuesday through Friday)
Issued at 345 AM CST Sat Feb 13 2021

Our focus in the longer term will be on our next weather system
slated to impact the area Wednesday through Thursday, exiting
Thursday night. Confidence is high that we will have some sort of
precipitation during that time frame but his far out, the main
issues that we are dealing with are timing and temperatures, both
low level and near surface.

Strong southwesterly flow develops aloft ahead of a strong upper
trough that will slowly move into the central Plains states by
Thursday. Moisture starts to increase across the area on late
Tuesday night into Wednesday, but not real excited about the QFP
right now to get worried about substantial precipitation, so PoPs
will remain in the low category.

As the upper trough continues to slide eastward, surface low
pressure develops over the Gulf Coast region Wednesday night, which
moves northward into middle TN by Thursday afternoon, according to
the latest GFS//GEFS/Canadian. The latest deterministic ECMWF takes
this surface low more northeasterly and bypasses our region, due to
the more progressive and weaker upper trough. This also means that
it is quicker to end precipitation on Thursday instead of the slow
GFS, which lingers precipitation into Thursday night as the main
upper trough passes overhead. If the GFS/Canadian progs are close to
being correct, some warmer air could sneak into parts of KY,
allowing for either all rain or some kind of a mix to fall on
Thursday before colder air returns Thursday night as the boundary
shifts eastward.

Therefore, as far as PoPs/Wx are concerned for the Wednesday night
through Thursday night time frame, based on the latest deterministic
and ensemble data, will concentrate the highest precipitation
chances across western KY and parts of SWIN and SEMO Wednesday night
through Thursday morning. Because the ECMWF develops that surface
low farther to the south, it is not as robust with the QPF in our
area and keeps the heavier QPF south/east of us. The
deterministic GFS is the heaviest with the QPF with the latest
Canadian not too far behind. The GFS ensemble means shows the
probability of 24 QPF of greater than a half inch highest over
extreme southeast MO, western KY and adjacent areas of southwest
IN. Again, if we get enough warm air pulled back into the area on
Thursday, the precipitation will change over to all rain or a mix,
but if the colder solution wins out, we will see snow. The latest
NBM is leaning toward the colder side of guidance and the output
is all snow for now. Now, looking further north, there will be a
chance that we could see a couple of inches of snow, again with
the GFS most robust with those amounts and the ECWMF indicating
not much at all.

All of that to say...still a lot to sort out with this next event
but those are the latest thoughts. Expect changes to the forecast
over the next several days as consistency and confidence increases
and we gain a better idea on what will occur. Temperatures will be
brutally cold to start out the period, but will gradually increase
each day to where by the weekend, we could see some locations
reaching near 40.

&&

.AVIATION...
Issued at 1122 AM CST Sat Feb 13 2021

A rather large area of light snow showers has developed this morning
across the mid Mississippi and lower Ohio Valleys. The steadiest
activity has been across southern Illinois and far west Kentucky,
where vsby has been ifr at times. Radar indicates narrow streamers
of light snow showers, suggesting instability associated with the
Arctic air mass is driving the precip. A gradual decrease in snow
showers is expected this afternoon.

Otherwise, a very slow improvement in cigs is expected through
Sunday morning. Will forecast vfr conditions on Sunday morning at
most of the taf sites. Winds will remain north around 10 kt.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Watch from Sunday evening through late Monday night
     for ILZ075>078-080>094.

MO...Winter Storm Watch from Sunday evening through late Monday night
     for MOZ076-086-087-100-107>112-114.

IN...Winter Storm Watch from Sunday evening through late Monday night
     for INZ081-082-085>088.

KY...Winter Storm Watch from Sunday evening through late Monday night
     for KYZ001>022.

&&

SHORT TERM...RJP
LONG TERM...CW
AVIATION...MY
Hazardous weather outlook, Feb 13, 4:41 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
441 AM CST Sat Feb 13 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
441 AM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Wind chill temperatures will be below zero across portions of
southeast Missouri and southern Illinois this morning, then zero
to 10 below zero across most of the area late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Bitterly cold wind chill temperatures from zero to 10 below zero
are forecast across all or part of the area each morning from
Sunday through Tuesday.

We continue to monitor two winter weather systems for next week,
the first Monday into Monday night and the second forecast next
Wednesday into Thursday. Accumulating snows and travel impacts
are possible with both weather systems. Refer to the Winter Storm
Watch for details on the Monday system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

RJP/CW

Nearby

Wind Chill Advisories in Illinois, 2021Wind Chill Advisories in Missouri, 2021Wind Chill Advisories in Indiana, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.